Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 45, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 17, 2008, 10:22 PM CDT for 5 counties in Missouri. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2008, 10:22 PM CDT (03:22 UTC)
- Expired
- Apr 18, 2008, 6:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barton County, MO, Cedar County, MO, Dade County, MO, St. Clair County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 84 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 3:00 AM CDT | FLASH FLOOD | 7 S Lamar, MO | FLASH FLOODING IS ONGOING OVER A SECTION OF SE 80TH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 278 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 180324
FFWSGF
MOC011-039-057-185-217-181100-
/O.NEW.KSGF.FF.W.0045.080418T0322Z-080418T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1022 PM CDT THU APR 17 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BARTON COUNTY IN SOUTHWEST MISSOURI...
CEDAR COUNTY IN SOUTHWEST MISSOURI...
DADE COUNTY IN SOUTHWEST MISSOURI...
ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
VERNON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 600 AM CDT FRIDAY.
* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL ACROSS WESTERN
MISSOURI. THIS AREA OF RAINFALL EXTENDS BACK INTO EASTERN
OKALHOMA...AND IS EXPECTED TO TRAIN OVER AREAS OF WESTERN MISSOURI
INTO THE OVERNIGHT PERIOD. DUE TO MOIST SOIL
CONDITIONS...FLOODING OF SMALL STREAMS AND CREEKS IS EXPECTED.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
EL DORADO SPRINGS...GREENFIELD...LAMAR...NEVADA...STOCKTON...
VERDELLA...APPLETON CITY...EVERTON...GOLDEN CITY...LIBERAL...
LOCKWOOD...LOWRY CITY...MINDENMINES...OSCEOLA AND SCHELL CITY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3806 9462 3806 9431 3804 9423 3806 9413
3804 9408 3822 9405 3822 9353 3818 9351
3792 9352 3791 9358 3783 9358 3782 9364
3775 9364 3774 9362 3728 9363 3729 9408
3735 9409 3736 9462
$$
CRAMER1 follow-up statement
000
WGUS73 KSGF 180533
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 AM CDT FRI APR 18 2008
MOC011-039-057-185-217-181100-
/O.CON.KSGF.FF.W.0045.000000T0000Z-080418T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DADE MO-BARTON MO-CEDAR MO-VERNON MO-ST. CLAIR MO-
1232 AM CDT FRI APR 18 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
BARTON...CEDAR...DADE...ST. CLAIR AND VERNON COUNTIES...
AT 1231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. SINCE THURSDAY
EVENING...RADAR ESTIMATES INDICATE THAT BETWEEN ONE HALF INCH AND
TWO INCHES OF RAIN HAS FALLEN ACROSS THE WARNED AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...EL
DORADO SPRINGS...GREENFIELD...LAMAR...NEVADA...STOCKTON...VERDELLA...
APPLETON CITY...EVERTON...GOLDEN CITY...LIBERAL...LOCKWOOD...LOWRY
CITY...MINDENMINES...OSCEOLA AND SCHELL CITY.
ADDITIONAL RAINFALL AMOUNTS OF BETWEEN ONE HALF INCH AND ONE INCH
ARE POSSIBLE IN THE WARNED AREA FOR THE REMAINDER OF TONIGHT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3806 9462 3806 9431 3804 9423 3806 9413
3804 9408 3822 9405 3822 9353 3818 9351
3792 9352 3791 9358 3783 9358 3782 9364
3775 9364 3774 9362 3728 9363 3729 9408
3735 9409 3736 9462
TIME...MOT...LOC 0532Z 180DEG 0KT 3784 9391
$$
GAGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 9:57 PM CDT, 25 minutes earlier.
Area forecast discussion, Apr 17, 9:57 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 957 PM CDT THU APR 17 2008 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... RAIN AND EMBEDDED THUNDERSTORMS BEGINNING TO EXPAND. WINDS AT THE UPPER JET LEVEL ARE BECOMING INCREASINGLY DIFFLUENT AHEAD OF A JET CORE OF 100KT ACROSS CENTRAL TEXAS. ESSENTIALLY THE UPPER LOW MOVING ACROSS IS TAKING ON A MORE NEUTRAL TILT AND THE UPPER JET ROUNDS THE BASE OF THIS LOW. AHEAD OF LOW ACROSS THE MIDWEST...A 50KT LOW LEVEL JET IS HASTENING MOISTURE ADVECTION INTO A INCREASINGLY SUPPORTIVE AREA OF SYNOPTIC SCALE LIFT. AT THE SURFACE...A COLD FRONT IS BEGINNING TO MOVE A BIT MORE STEADILY TO THE EAST. THIS FRONT AND WEAK PREFRONTAL TROUGHING HAVE BEEN THE FOCUSING MECHANISM FOR CONVECTIVE GROWTH SO FAR THIS EVENING. INSTABILITY HAS BEEN TOUGH TO COME BY GIVEN INITIAL MEAGER MOISTURE PROFILES. HOWEVER CONVERGENCE SUPPLIED BY THE SURFACE BOUNDARIES HAS BEEN HELPFUL IN DEVELOPING A NARROW...ELONGATED RIBBON OF HIGHER DEWPOINTS...IN THE MID TO UPPER 50S...WHICH HAVE SUSTAINED MUCAPE VALUES IN THE 500 TO 1000 J/KG RANGE. THE FARTHER EAST YOU MOVE FROM THESE BOUNDARIES...MOISTURE AND THUS INSTABILITY DROPS OFF RAPIDLY. AS A RESULT...AM EXPECTING A CONTINUED EXPANSION OF RAINFALL... WITH EMBEDDED THUNDERSTORMS AHEAD OF THE FRONT FOR THE REMAINDER OF TONIGHT. PRECIPITATION WILL LIKELY TAKE ON A NORTH TO SOUTH ORIENTATION OVER THE NEXT FEW HOURS. WITH INSTABILITY WANING...AM NOT CONCERNED ABOUT SEVERE POTENTIAL TONIGHT. HOWEVER...GIVEN THE SLOW WEST TO EAST MOVEMENT OF THIS SYSTEM...AN INCREASED RISK OF FLASH FLOODING IS EXPECTED ACROSS THE WESTERN HALF OF THE CWA...ROUGHLY ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR. GAGAN && .DISCUSSION... SHORT TERM (TONIGHT THROUGH SATURDAY)... EXPECT STORMS TO INCREASE FROM EASTERN KANSAS INTO NORTHWEST MISSOURI AS WELL AS DEVELOP FROM SOUTHEAST KANSAS INTO OKLAHOMA BY LATE AFTERNOON AS SYNOPTIC SCALE ASCENT INCREASES IN ADVANCE OF THE APPROACHING MID LEVEL SHORTWAVE. THE STRENGTHENING LIFT AND COOLING MID LEVELS WILL BE SUFFICIENT THE EXISTING CAP. EXTENSIVE CLOUD COVER AND MODEST LOW LEVEL MOISTURE WILL INHIBIT DESTABILIZATION. ONLY MODEST SURFACE BASED INSTABILITY WILL DEVELOP ACROSS SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI BY LATE THIS AFTERNOON WITH CAPES AS MUCH AS 500 J/KG. DESPITE INCREASING DEEP LAYERED SHEAR THE POTENTIAL FOR SEVERE STORMS IS LOW LATE THIS AFTERNOON AND EVENING GIVEN THE ABOVE MENTIONED FACTORS. SHOWERS AND THUNDERSTORMS WILL LINE UP ALONG THE FRONT AS IT PUSHES EAST INTO THE OZARKS LATER TONIGHT. WHILE SURFACE BASED INSTABILITY WILL BE LIMITED...SUFFICIENT ELEVATED INSTABILITY WILL BE IN PLACE TO SUPPORT DEEP CONVECTION. LOCALLY HEAVY RAINFALL IS POSSIBLE BUT DO NOT EXPECT WIDESPREAD EXCESSIVE RAINFALL. AVAILABLE MOISTURE SUPPLY IS NOT OVERLY RICH WITH 850 MB DEWPOINTS LESS THAN 10 DEGREES C AND PRECIPITABLE WATER VALUES NEAR AN 1.25. ALSO THE PROGRESSIVE NATURE OF THE CONVECTIVE BAND WILL LIMITED RAINFALL ACCUMULATION. RAINFALL AMOUNTS OF ONE HALF TO AS MUCH AS ONE INCH AND A HALF MAY CAUSE SOME LOCALIZED FLOODING OF LOW WATER CROSSINGS BUT SIGNIFICANT FLASH FLOODING IS NOT EXPECTED. THEREFORE A FLASH FLOOD WATCH WILL NOT BE ISSUED. THE FRONT WILL PUSH ACROSS THE EASTERN OZARKS FRIDAY MORNING AS THE UPPER TROUGH CLOSES OFF OVER THE MIDWEST. DEEP CYCLONIC FLOW WILL KEEP CLOUDS AND SHOWERS MUCH OF THE DAY FRIDAY. CLOUDS...SHOWERS AND COLD AIR ADVECTION WILL KEEP TEMPERATURES WELL BELOW NORMAL. CLEARING WILL GRADUALLY TAKE PLACE LATE FRIDAY INTO SATURDAY FROM WEST TO EAST AS THE UPPER LOW EXITS TO THE EAST. A FEW SHOWERS MAY AFFECT THE EASTERN OZARKS SATURDAY. EXPECT A DECENT TEMPERATURE GRADIENT TO SET UP FROM SOUTHWEST TO NORTHEAST WITH LOWER 70S RETURNING TO FAR SOUTHWEST MISSOURI. FOSTER LONG TERM (SUNDAY THROUGH TUESDAY)... UPPER LEVEL RIDGING WILL BE IN PLACE ACROSS THE REGION ON SUNDAY WITH A BROAD TROUGH IN THE WESTERN CONUS. LEESIDE CYCLOGENESIS WILL TAKE PLACE WITH STRONG SOUTHERLY SURFACE WINDS DEVELOPING ACROSS THE REGION IN RESPONSE TO THE TIGHTENING PRESSURE GRADIENT. GULF MOISTURE WILL BEGIN TO ADVECT NORTHWARD WITH DEWPOINTS REACHING THE UPPER 50S AND EVEN LOWER 60S IN SOME LOCATIONS ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS EARLY NEXT WEEK. A COLD FRONT IS EXPECTED TO SHARPEN ACROSS THE PLAINS MONDAY AND APPROACH SOUTHEAST KANSAS AND THE MISSOURI OZARKS MONDAY NIGHT AND TUESDAY. UPPER LEVEL DISTURBANCES EJECTING OUT OF THE BASE OF THE WESTERN CONUS TROUGH WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS THE AREA ALONG WITH THE POTENTIAL OF SEVERE THUNDERSTORMS AND FLASH FLOODING DUE TO HEAVY RAINFALL FROM AN AMPLE MOISTURE SUPPLY. THE PROGRESSION OF THE FRONT THROUGH THE PLAINS AND THE OZARKS IS HIGHLY DEPENDENT UPON THE ORIENTATION OF THE FRONT...THE TIMING OF EJECTING UPPER LEVEL DISTURBANCES...AND THE TIMING AND MAGNITUDE OF THE ANTICIPATED CONVECTION DEVELOPING ALONG THE BOUNDARY. THE FRONT IS EXPECTED TO LINGER NEAR THE OZARKS THROUGH THE MIDDLE OF NEXT WEEK WHICH WILL CONTINUE TO PROVIDE A FOCUSING MECHANISM FOR ADDITIONAL THUNDERSTORM DEVELOPMENT AND ROUNDS OF SEVERE WEATHER... HEAVY RAINFALL AND FLASH FLOODING. ANGLE && .AVIATION... PILOTS FLYING IN AND OUT OF SPRINGFIELD / JOPLIN AIRPORTS WILL NEED TO MONITOR RADAR TRENDS CLOSELY THIS EVENING AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL IMPACT BOTH AIRPORTS IN RESPONSE TO AN APPROACHING COLD FRONT. CEILINGS AND VISIBILITIES WILL FALL TO EITHER MVFR OR IFR AS THIS ACTIVITY PASSES OVER THE AIRFIELDS. SOUTHERLY WINDS WILL PERSIST THROUGH MOST OF THE EVENING...HOWEVER...AS THE COLD FRONT SHIFTS THROUGH AT OR SLIGHTLY AFTER MIDNIGHT...WINDS WILL SHIFT TO THE WEST OR SOUTHWEST. CEILING CONDITIONS MAY PERSIST AT IFR INTO TOMORROW MORNING. AN UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO GRADUALLY PASS OVERHEAD. THIS SHOULD SUSTAIN LOW CEILING WELL INTO FRIDAY. AREAS OF DRIZZLE CAN NOT BE RULED OUT AS WELL...WHICH MAY HAVE IMPACTS ON VISIBILITIES. CRAMER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Apr 17, 7:31 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 731 PM CDT THU APR 17 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 731 PM CDT THU APR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. A BAND OF SHOWERS AND THUNDERSTORMS WILL IMPACT NEARLY ALL LOCATIONS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS TONIGHT. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE INTENSITY...HOWEVER...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALIZED HEAVY RAINFALL ARE POSSIBLE. LOCALIZED FLOODING OVER SOUTHEAST KANSAS AND FAR WESTERN MISSOURI CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL END ACROSS SOUTH CENTRAL MISSOURI BY EARLY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. HOWEVER HEAVY RAINFALL AND LOCALIZED FLOODING WILL REMAIN POSSIBLE. SHOWERS AND THUNDERSTORMS ARE LIKELY MONDAY NIGHT THROUGH WEDNESDAY OF NEXT WEEK. SEVERE THUNDERSTORMS AND FLOODING CAN NOT BE RULED OUT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
In the hours before
Local storm report, Apr 17, 7:42 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CDT THU APR 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FLASH FLOOD 2 NW FAULKNER 37.12N 95.04W
04/17/2008 CHEROKEE KS EMERGENCY MNGR
THE LOW WATER CROSSING AT THE INTERSECTION OF CHERRY
CREEK AND CLEM ROAD HAS BECOME IMPASSABLE TO MOTORISTS.
ALSO...WATER ON A FIELD IS BEGINNING TO FLOOD OVER 110
ROAD...JUST NORTH OF THE INTERSECTION OF 110TH AND CLEM
ROAD.
&&
DCRAMERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:23 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 51 min |
| Apr 17, 8:34 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 56 min |
| Apr 17, 8:49 PM CDT | Flash Flood Warning | SGF | Jasper, McDonald, Newton | 9 hr |
| Apr 17, 9:19 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 37 min |
| Apr 17, 10:29 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 8 hr |
| Apr 18, 5:47 AM CDT | Areal Flood Warning | SGF | Barry, Barton, Cedar, Dade, Jasper, Lawrence and 4 more | 4 hr |
| Apr 18, 9:53 AM CDT | River Flood Warning | SGF | Cedar | 48 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.